Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Aberdeen, SD

June 12, 2000Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2000, 8:37 PM MDT for Stanley County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2000, 8:37 PM MDT (02:37 UTC)
Expired
Jun 12, 2000, 9:30 PM MDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:50 PM MDTHail 0.75Hayes, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 130239
SVRABR
SDC117-130330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM MDT MON JUN 12 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN SOUTH DAKOTA

* UNTIL 930 PM MDT

* AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF SANSARC TO
  50 MILES SOUTHWEST OF HAYES...OR FROM 22 MILES SOUTH OF EAGLE BUTTE
  TO 7 MILES WEST OF KADOKA...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAYES...SANSARC AND BUNKER AROUND 900 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.

$$

LAT...LON 4468 10101 4425 10113 4422 10072 4465 10070

JH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:45 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 12, 7:45 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT MON JUN 12 2000

ABR CWA SITTING ON A POWDER KEG RIGHT NOW WITH LI OF -10 AND CAPES
OF 3500 J/KG. WAITING FOR SFC LO OVR HI PLNS TO BEGIN ITS MOVEMNT
NEWD INTO SD AND ASSOC DRY PUNCH AS STG UPR TROF SWINGS ACRS NRN
PLNS. LLJ PROGGED TO INCR BY MDNGT WITH HELICITY GOING FM CURRENT
132 M2/S2 TO 340 M2/S2.  MID LVL WNDS ALSO INCR DURING NGT BUT
EVENTUALLY WNDS ALF BCM MORE UNIDIRECTIONAL. XPCT DVLPMNT NEXT FEW
HRS WITH PTNTL FOR SUPERCELLS BUT EVENTUALLY EVOLVING INTO LINEAR
SQUALL LN WITH DAMAGING WINDS. XPCTG A LONG NGT.  NO CHGS TO ZONES
ATTM BUT WILL UPDATE FOR ANY NEW WATCHES.

.ABR...NONE.
JH

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:44 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk61 min
Jun 13, 1:04 AM MDTSevere Thunderstorm WarningABRDeuel41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.